Multi-State Outbreak Of Meningitis

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration are coordinating a multi-state investigation of meningitis among patients who had received epidural steroid injection. Many of these patients have also had strokes that are believed to have resulted from their infection. At least four deaths have been reported. Fungal meningitis, which is not transmitted from persons to person, from a potentially contaminated product is suspected to be the cause of the outbreak. Investigation into the exact source is still ongoing. However, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center, located in Framingham, MA. The lots of medication that were used on infected patients have been recalled. The lots are:

  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
  • Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013

The company has voluntarily recalled this product, which was distributed in 23 states, including Indiana.  The exact source of infection remains uncertain.  Six health care facilities in Indiana are known to have this product and have been contacted.  However, all health care facilities are encouraged to assess their inventories for this product.  If found, sequester the product and contact Dr. Joan Duwve, ISDH Chief Medical Officer, at 317-233-7164

Background
On September 21, 2012, CDC was notified by the Tennessee Department of Health of a patient with the onset of meningitis approximately nineteen days following epidural steroid injection at a Tennessee ambulatory surgical center (ASC). All initial cultures of cerebrospinal fluid (CSF) and blood were negative; subsequently the patient had Aspergillus fumigatusisolated from CSF by fungal culture. On September 28, 2012, investigators identified a case outside of Tennessee, possibly indicating contamination of a widely-distributed medication. As of October 4, 2012, a total of 35 cases in six states, have been identified. Fungus has been identified in specimens obtained from three of these additional patients, one of whom also had Propionobacterium acnes, of unclear clinical significance, isolated from a post-mortem central nervous system specimen.

Infected patients have presented approximately one to four weeks following their injection with a variety of symptoms including: fever, new or worsening headache, nausea, and/or new neurological deficit (consistent with deep brain stroke). Some of these patients’ symptoms were very mild in nature. Cerebrospinal fluid (CSF) obtained from these patients has typically shown elevated white cell count (with a predominance of neutrophils), low glucose, and elevated protein.

Case Definition 1: A person with meningitis1 of sub-acute onset (1-4 weeks) following epidural injection after July 1, 2012.2: A person, who has not received a lumbar puncture (LP), with basilar stroke 1-4 weeks following epidural injection after July 1, 2012.  These people, if possible, should have an LP.3. A person with evidence of spinal osteomyelitis or epidural abscess at the site of an epidural injection diagnosed 1-4 weeks after epidural injection after July 1, 2012.1clinically diagnosed meningitis meaning 1 or more of the following symptoms: HA, fever, stiff neck, or photophobiaand a CSF profile consistent with meningitis (elevated protein/low glucose/pleocytosis).    

What should physicians be doing?
Physicians should call patients who have had any injection (e.g., spinal, joint) using any of the three lots of methylprednisolone acetate listed above to determine if they are having any symptoms. For patients who received epidural injection and have symptoms of meningitis or basilar stroke, a diagnostic lumbar puncture (LP) should be performed, if not contraindicated. Because presenting symptoms of some patients with meningitis have been mild and not classic for meningitis (e.g., new or worsening headache without fever or neck stiffness), physicians should have a low threshold for LP. While CDC is only aware of infections occurring in patients who have received epidural steroid injections, patients who received other types of injection with methylprednisolone acetate from those three lots should also be contacted to assess for signs of infection (e.g., swelling, increasing pain, redness, warmth at the injection site) and should be encouraged to seek evaluation (e.g., arthrocentesis) if such symptoms exist. Clinicians who learn of suspected cases of clinical meningitis, other neurologic infection (i.e. epidural abscess, spinal osteomyelitis, etc.) or cerebrovascular accident with symptom onset within 1 month of epidural injection since July 1 2012, or who have identified complications associated with other types of injections, are asked to notify Tina Feaster, Invasive Disease Epidemiologist, at 317-234-2807. Clinicians are also requested to report any suspected adverse events following use of these products to FDA's MedWatch program at 1-800-332-1088 or www.fda.gov/medwatch

Laboratory Testing
For guidance on diagnostic testing that should be performed on patient specimens, refer to the diagnostic protocol developed by CDC for this outbreak, which will be posted on the CDC website on October 4, 2012. Send clinical specimens to the ISDH Laboratories for routing to the CDC.  For questions regarding laboratory testing and specimen submission, please contact Dr. Judy Lovchik, ISDH Laboratory Director, at 317-921-5808 or Lixia Liu, Clinical Microbiology Director, at 317-921-5832. 

Gregory N. Larkin, MD, FAAFP
State Health Commissioner